Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 99, NWS Grand Rapids, MI

August 9, 2000Osceola County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 9, 2000, 5:35 AM EDT for Osceola County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2000, 5:35 AM EDT (09:35 UTC)
Expired
Aug 9, 2000, 6:15 AM EDT
In force
40 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Osceola County, MI

The radar

The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WUUS53 KGRR 090935
SVRGRR
MIC133-091015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
535 AM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCEOLA COUNTY IN CENTRAL MICHIGAN

* UNTIL 615 AM EDT

* AT 534 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF ASHTON...OR ABOUT 14 MILES
  NORTHEAST OF BALDWIN...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   STAMBAUGH CORNER AROUND 540 AM EDT
   AVONDALE...EVART AROUND 550 AM EDT
   GIBOS CORNERS...SEARS AROUND 600 AM EDT

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

DUKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:20 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 3:20 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
320 AM EDT WED AUG 9 2000

SHORT TERM DISCUSSION...
STATIONARY BOUNDARY SLICES THE FORECAST AREA IN TWO THIS MORNING
WITH DEW POINTS AROUND 70 IN THE SOUTH...DROPPING TO AROUND 60 IN
THE FAR NORTH UP TOWARD CADILLAC. THE STATIONARY FRONT ACTUALLY
STRETCHES FROM THE THUMB...WEST TO NEAR MUSKEGON...THEN FURTHER WEST
ACROSS CENTRAL PORTIONS OF WI. IT APPEARS THAT THERE IS A WEAK LOW
LOCATED IN NW WISCONSIN...FROM WHICH A COLD FRONT EXTENDS SOUTHWEST INTO
CENTRAL IOWA. THROUGH THE SHORT TERM PERIOD...WISCONSIN LOW IS
PULLED DOWN THE FRONT TODAY...WHICH WILL SWEEP THE COLD FRONT
THROUGH THE STATE. BY EVENING THE LOW IS FORECAST TO HAVE MOVED INTO
NORTHEAST OHIO WITH THE TRAILING COLD FRONT DROPPING INTO THE OHIO
VALLEY. HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT TONIGHT AND
THURSDAY. ALOFT...SHORTWAVE ASSOCIATED WITH THE SFC WAVE IS SEEN IN
THE WATER VAPOR IMAGERY OVER NRN WISCONSIN. THIS WAVE WILL SWING
ACROSS THE NORTHERN GREAT LAKES TODAY WITH A WEAKER VORT LOBE PROGD
TO MOVE THROUGH THE SOUTHERN GREAT LAKES.

BIGGEST FORECAST CONCERN WILL BE TO ASSESS THE THREAT FOR
THUNDERSTORMS AHEAD OF THE ADVANCING COLD FRONT TODAY.
OTHERWISE...CLOUD COVER WILL BE THE CHALLENGE. SHORT TERM MODELS ALL
SIMILAR WITH THE MAIN FEATURES...BUT HAVE OPTED TO FOLLOW THE ETA.

FOR TODAY...IT APPEARS THERE WILL BE ENOUGH OF A CHANCE TO MENTION A
SCATTERED SHOWER OR THUNDERSTORM POSSIBLE. BEST CHANCE WILL BE IN
THE FAR SOUTHEAST TOWARD JACKSON THIS AFTERNOON...AS THE AIR MASS
WILL HAVE A CHANCE TO DESTABILIZE THROUGH HEATING. VORT LOBE TO
AFFECT THE FCST AREA IS ON THE WEAK SIDE...AND NOT MUCH IN THE WAY
OF WARM AIR ADVECTION TO SPEAK OF EITHER. WE ACTUALLY START TO BRING
IN COOLER AIR AT 850MB/S THIS AFTERNOON. JET RELATED LIFT NOT A BIG
HELP EITHER WITH THE AXIS OVERHEAD. LEFT EXIT REGION LIFT WILL BE TO
THE NORTHEAST OF THE AREA...AND THE RIGHT ENTRANCE REGION LIFT WILL
BE TO OUR SOUTH. GIVEN BOUNDARIES MOVING THROUGH THE AREA AND LOWER
TROP MOISTURE STILL IN PLACE THOUGH...WILL USE 30 POPS TO COVER THINGS.
BEST CHANCES FOR ANY SIGNIFICANT CONVECTION APPEAR TO BE OFF TO THE
EAST AND SOUTH OF THE GRR FCST AREA. HIGHS SHOULD RANGE FROM AROUND
80 TO THE NORTH AND THE LOWER 80S IN THE SOUTHEAST. CU SCHEME
INDICATES GOOD POTENTIAL TODAY FOR CUMULUS DEVELOPMENT...SO MAY JUST
USE A PARTLY CLOUDY WORDING.

TONIGHT...FCST AREA WILL BE ON THE EDGE OF UPPER LEVEL CYCLONIC
FLOW...WITH THE POTENTIAL FOR AC AND CI PATCHES DRIFTING BY. WILL
CONTINUE THE GOING FORECAST OF PARTLY CLOUDY.

ON FRIDAY MUCH OF THE SAME...WITH CYCLONIC UPPER FLOW HANGING ON AND
CU POTENTIAL ONCE AGAIN. WILL USE THE GOING PARTLY CLOUDY WORDING.
WILL STAY NEAR GUIDANCE VALUES TONIGHT AND WED REGARDING TEMPS.

DUKESHERER

EXTENDED FORECAST DISCUSSION...
EXTENDED PERIOD STILL LOOKS DRY AND PLEASANT AT THIS POINT...WITH
MEDIUM RANGE MODELS IN FAIR AGREEMENT WITH RESPECT TO UPPER LEVEL
FEATURES. LATEST 00Z CANADIAN DOES BRUSH NRN LOWER MI WITH THE
TAIL-END OF A WEAKENING SHORTWAVE LATE SAT/EARLY SUN...BUT ALL OTHER
MODELS KEEP THIS FEATURE FARTHER N ACROSS ONTARIO. FLATTENED RIDGE
TO BUILD IN FOR WEEKEND WITH WEAK ZONAL FLOW ACROSS THE FORECAST
AREA. INCREASING HEAT AND HUMIDITY WILL BUILD ACROSS THE REGION ON
SUN WITH A SWRLY SFC FLOW BECOMING ESTABLISHED. ECMWF AND PREVIOUS
RUN OF MRF LAY THE GROUNDWORK FOR A HOT WEEK NEXT WEEK...POSSIBLY
THE HOTTEST OF THE SUMMER THUS FAR. THIS WILL BE SOMETHING TO WATCH
IN THE COMING DAYS.

GREENE

.GRR...NONE.

T

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:42 AM EDTSevere Thunderstorm WarningGRRMason33 min
Aug 9, 5:00 AM EDTSevere Thunderstorm WarningGRRLake45 min
Aug 9, 5:50 AM EDTSevere Thunderstorm WarningGRRClare, Isabella60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.